Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 349, NWS Memphis, TN

May 12, 2011Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 12, 2011, 11:00 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 11:00 PM CDT (04:00 UTC)
Expired
May 12, 2011, 11:45 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 156 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS54 KMEG 130400
SVRMEG
ARC075-121-130445-
/O.NEW.KMEG.SV.W.0349.110513T0400Z-110513T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 1145 PM CDT

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF DALTON TO RAVENDEN
  TO 9 MILES SOUTHWEST OF ANNIEVILLE...OR ALONG A LINE EXTENDING FROM
  23 MILES NORTHWEST OF POCAHONTAS TO 15 MILES NORTHWEST OF BLACK
  ROCK TO 13 MILES WEST OF LAKE CHARLES STATE PARK...AND MOVING EAST
  AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9140 3650 9081 3648 9078 3643 9078
      3641 9075 3629 9076 3630 9080 3627 9082
      3612 9080 3611 9086 3613 9136 3623 9136
      3625 9127 3632 9127 3641 9132 3642 9135
      3646 9137 3647 9140
TIME...MOT...LOC 0400Z 270DEG 32KT 3650 9127 3627 9130
          3610 9138

$$

30/SIRMON
1 follow-up statement
458 
WWUS54 KMEG 130425
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 PM CDT THU MAY 12 2011

ARC075-130435-
/O.CAN.KMEG.SV.W.0349.000000T0000Z-110513T0445Z/
LAWRENCE AR-
1125 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAWRENCE COUNTY IS
CANCELLED...

AT 1125 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

LAT...LON 3650 9134 3650 9081 3648 9078 3643 9078
      3641 9075 3629 9076 3630 9080 3625 9082
      3626 9089 3624 9109 3627 9114 3628 9118
      3634 9124 3639 9124 3643 9132
TIME...MOT...LOC 0425Z 270DEG 32KT 3650 9099 3627 9102
          3610 9111

$$

ARC121-130445-
/O.CON.KMEG.SV.W.0349.000000T0000Z-110513T0445Z/
RANDOLPH AR-
1125 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR RANDOLPH COUNTY...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WARM SPRINGS TO BIRDELL TO 10
MILES SOUTH OF BIRDELL...OR ALONG A LINE EXTENDING FROM 13 MILES
SOUTHWEST OF DONIPHAN TO POCAHONTAS TO BLACK ROCK...MOVING EAST AT 35
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS...
ELM STORE...WARM SPRINGS...PITMAN...MIDDLEBROOK...BRAKEBILL...
INGRAM...HAMIL...ELKINS PARK...STOKES...BROCKETT...ENGELERG AND
BIRDELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9134 3650 9081 3648 9078 3643 9078
      3641 9075 3629 9076 3630 9080 3625 9082
      3626 9089 3624 9109 3627 9114 3628 9118
      3634 9124 3639 9124 3643 9132
TIME...MOT...LOC 0425Z 270DEG 32KT 3650 9099 3627 9102
          3610 9111

$$

30/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:06 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 12, 9:06 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
906 PM CDT THU MAY 12 2011

.UPDATE...TALL SEVERE THUNDERSTORMS ARE ONGOING TO OUR WEST ACROSS
MUCH OF NORTHERN ARKANSAS...BUT A STRONG CAP HAS PROTECTED MOST OF
THE MIDSOUTH SO FAR TONIGHT. THESE STORMS HAVE BEEN BUILDING
TOWARD THE EAST AND A FEW COULD MOVE INTO NORTHEAST ARKANSAS BY
MIDNIGHT. A SHORTWAVE APPROACHING SOUTHWEST MISSOURI WILL HELP
KEEP THESE STORMS GOING FOR SEVERAL MORE HOURS. HOWEVER...AS THE
SHORTWAVE BEGINS TO TURN NORTHEAST MOST OF THE THUNDERSTORM
ACTIVITY SHOULD SHIFT INTO MISSOURI. THERE IS A SMALL FLAIR UP OF
STORMS IN NORTHEAST LOUISIANA THAT COULD IMPACT AREAS EAST OF THE
MISSISSIPPI RIVER...BUT IT DOES NOT LOOK LIKE IT IS MAKING MUCH
NORTH PROGRESS SO WILL LOWER POPS A BIT FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT THU MAY 12 2011/

SKIES ARE PARTLY TO MOSTLY SUNNY ACROSS MOST OF THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES MAINLY IN THE 80S. SOME SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF WEST TENNESSEE THIS
AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
OKLAHOMA AND WESTERN ARKANSAS LATER THIS AFTERNOON. THIS ACTIVITY
WILL LIKELY MOVE INTO THE FORECAST AREA LATER TONIGHT.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
DAY ON FRIDAY BUT IT APPEARS THAT THE COVERAGE WILL BE LESS THAN
THIS EVENING. A COLD FRONT WILL MOVE INTO THE REGION BY FRIDAY
EVENING PRODUCING MORE SHOWERS AND THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT.

THE COLD FRONT WILL BE OUT OF THE REGION BY SATURDAY MORNING WITH
SOME SCATTERED SHOWERS POSSIBLE MAINLY DURING THE MORNING HOURS.
MUCH COOLER AND DRIER AIR WILL FILTER INTO THE REGION WITH
AFTERNOON HIGHS STRUGGLING TO REACH 70 DEGREES. UPPER LEVEL LOW
WILL DROP DOWN FROM THE NORTHERN PLAINS SUNDAY AND INTO THE
FORECAST AREA ON MONDAY. THIS WILL KEEP THINGS CONTINUED COOL WITH
SOME SCATTERED SHOWERS POSSIBLE FOR SUNDAY AND MONDAY.

THE UPPER LEVEL LOW SHOULD MOVE AWAY FROM THE REGION BY MONDAY
NIGHT ALLOWING DRIER AIR TO MOVE BACK INTO THE FORECAST AREA. HIGH
PRESSURE WILL BUILD BACK TO THE REGION BY TUESDAY KEEPING THINGS
DRY AND UNSEASONABLY COOL FOR TUESDAY THROUGH THURSDAY.

ARS

.AVIATION...00Z TAF SET

ACTIVE 24 HOUR PERIOD SETTING UP ACROSS THE MIDSOUTH. ALTHOUGH WILL
REMAIN RELATIVELY QUIET THROUGH ABOUT 4Z. CAN/T RULE OUT AN ISOL
TSRA BUT CHANCES ARE SO SMALL WILL LEAVE OUT OF TAFS. BETWEEN 4Z-
6Z...EXPECT A MCS TO MOVE INTO WESTERN SECTIONS OF THE CWA. MODELS
INDICATING MCS WILL FORM OUT OF SHRA/TSRA THAT ARE CURRENTLY
OCCURRING OVER EASTERN OKLAHOMA AND WESTERN ARKANSAS. COMPLEX WILL
PUSH THROUGH THE CWA BY 11-14Z. THEREAFTER...EXPECT ADDITIONAL
TSRA DEVELOPMENT TO OCCUR ALONG A COLD FRONT THAT WILL SWING
THROUGH THE CWA BEGINNING AROUND 16Z ACROSS NE ARKANSAS AND BY 22Z
ACROSS NE MISSISSIPPI. AN UPPER LOW WILL BEGIN TO PUSH INTO
NORTHEAST ARKANSAS AFTER 21Z PROVIDING ADDITIONAL CHANCES FOR
TSRAS. EXPECT PERIODS OF LOW CIGS AND VSBYS TO OCCUR OFF AND ON
BEGINNING LATE THIS EVENING THROUGHOUT THE DAY TOMORROW.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  82  58  68 /  60  60  60  30
MKL  66  80  57  68 /  60  70  60  40
JBR  65  79  56  68 /  70  60  60  30
TUP  67  82  59  71 /  50  60  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 12, 4:15 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT THU MAY 12 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
415 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SOME STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. THE BEST POTENTIAL FOR ANY SEVERE
STORMS WOULD BE WEST OF THE MISSISSIPPI RIVER LATE THIS AFTERNOON...
BUT THE RISK IS QUITE LOW. IN ADDITION...STORMS ARE LIKELY TO BE
SLOW MOVING AND PRODUCE HEAVY RAINFALL...SO LOCALIZED FLASH
FLOODING IS ALSO POSSIBLE.

HISTORIC RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI WITH
LEVEES BEING STRESSED AT SOME LOCATIONS. BACKWATER FLOODING ALONG
TRIBUTARIES TO THE MISSISSIPPI RIVER REMAIN OF SERIOUS CONCERN.
OTHER AREA RIVERS ARE ALSO IN MODERATE OR MAJOR FLOOD. PLEASE
KEEP IN TOUCH WITH THE LATEST FLOOD WARNINGS AND FOLLOW ANY
EVACUATION ORDERS ISSUED BY YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. LARGE HAIL
IS THE MAIN THREAT WITH DAMAGING WINDS ALSO POSSIBLE.

SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
NEAR RECORD CRESTS WILL PERSIST ALONG THE MISSISSIPPI RIVER.
BACKWATER FLOODING ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER WILL
REMAIN OF SERIOUS CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

BORGHOFF

In the hours before

Special weather statement, May 12, 6:03 PM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT THU MAY 12 2011

MSZ006-009-122345-
TISHOMINGO MS-PRENTISS MS-
603 PM CDT THU MAY 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...

  NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES SOUTHEAST OF THRASHERS AT 602 PM CDT...MOVING NORTHEAST AT 30
MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN PRENTISS AND TISHOMINGO COUNTIES...INCLUDING LOCATIONS NEAR
IUKA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3466 8812 3456 8845 3470 8855 3476 8841
      3476 8835 3479 8835 3491 8811 3490 8810
      3490 8809 3486 8809
TIME...MOT...LOC 2302Z 244DEG 22KT 3466 8839
Special weather statement, May 12, 6:51 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
651 PM CDT THU MAY 12 2011

TNZ092-130015-
HARDIN TN-
651 PM CDT THU MAY 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...

  SOUTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 3
MILES WEST OF WALNUT GROVE AT 651 PM CDT...MOVING NORTHEAST AT 30
MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3501 8800 3501 8819 3508 8824 3523 8798
      3502 8798
TIME...MOT...LOC 2351Z 241DEG 16KT 3506 8810

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:19 AM CDTSevere Thunderstorm WarningMEGCross, St. Francis41 min
May 13, 1:26 AM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis34 min
May 13, 2:15 AM CDTSevere Thunderstorm WarningMEGLee, Phillips45 min
May 13, 2:27 AM CDTSevere Thunderstorm WarningMEGLee, St. Francis48 min
May 13, 4:30 AM CDTFlash Flood WarningMEGLee, St. Francis2 hr
May 13, 12:25 PM CDTSevere Thunderstorm WarningMEGRandolph50 min
May 13, 12:27 PM CDTSpecial Weather StatementMEGCross, Poinsett33 min
May 13, 12:39 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett51 min
May 13, 12:44 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis46 min
May 13, 12:58 PM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis47 min
May 13, 1:00 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett45 min
May 13, 1:06 PM CDTSevere Thunderstorm WarningMEGClay, Randolph39 min
May 13, 1:23 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett52 min
May 13, 1:36 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi, Poinsett28 min
May 13, 1:37 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis53 min
May 13, 1:39 PM CDTSevere Thunderstorm WarningMEGClay, Randolph21 min
May 13, 2:08 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett52 min
May 13, 2:17 PM CDTSpecial Weather StatementMEGClay, Greene28 min
May 13, 2:19 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis41 min
May 13, 2:33 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi57 min
May 13, 2:38 PM CDTSevere Thunderstorm WarningMEGClay, Greene52 min
May 13, 3:24 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.